MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD BLACK
Model Number 48360T-09
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 11/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reload was found to have the knife exposed within the knife track.The reload was found to have a firing failure.Intuitive has received the second sureform stapler 60 instrument associated with this complaint and completed investigations.Failure analysis investigations did not replicate nor confirm the customer reported complaint of "tissue pushout".Upon visual and microscopic inspection, no damage was found at the wrist assembly.No damage was observed to the i-beam assembly.The instrument was placed on system.No initialization failures or errors/faults occurred during in-house testing.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.Clamp and fire test passed on test sheet.Staple formation on test sheet was proper.The first black reload tissue pushout event will be reported against patient identifier (b)(6).The green reload tissue pushout event will be reported against patient identifier (b)(6).Logs show sureform stapler 60 instrument part number 480460-09, ln l10230113-0017, was used first, and it was installed on the system 3x and fired 2 reloads (1 green, followed by 1 black).On install 1, the first two clamp attempts were successful, but were followed by a firing failure.The firing stopped at about 95% completion, after a duration of about 39 seconds.The instrument was unclamped and re-installed.On install 2, no clamping or firing was attempted.On install 3, the first clamp was aborted by the user at about 49% completion.The next clamp was successful but was followed by a firing failure.The firing stopped at about 90% completion, after a duration of 53 seconds.The user then initiated a force fired, however that was also incomplete.The force fire stopped at about 99% completion after an additional 2 seconds.This force fire failure shows in the logs as error code.The instrument was then removed and not used again in the procedure.Logs show sureform stapler 60 instrument part number 480460-09, ln l10230113-0014, was installed on the system 1x and fired 1 black reload.On the only install, the system failed to detect the reload color, and the user manually selected the black reload.The first clamp was aborted by the user at about 64% completion.The next clamp was successful but was followed by a firing failure.The firing stopped at about 71% completion, after a duration of 37 seconds.The instrument was then removed and not used again in the procedure.There were no additional stapler related errors in the logs.A clinical development engineer (cde) reviewed the images, partially transected tissue with a pile of malformed and unformed staples was visualized, along with some bleeding.The images do appear to be consistent with tissue pushout though difficult to confirm without video.This is commonly attributed to stapling across an existing staple line.The sureform stapler instrument user manual has warnings against stapling over obstructions and/or existing staple lines as it may lead to tissue damage or staple line disruption like we see in these images.
 
Event or Problem Description
It was reported that during a da vinci-assisted bariatric revision surgical procedure while using two sureform 60 stapler instruments, pushout events occurred.The surgeon was stapling the antrum of the stomach, and tissue pushouts had occurred.These occurred on fires one, two, and three with one green reload and two black reloads.All three reloads experienced tissue too thick errors.The surgeon fired the green reload and the black reload with the first sureform60 stapler instrument.The surgeon switched to a second sureform60 stapler instrument and fired with a black reload, but the issue persisted.The surgeon did not encounter any obstructions between the instrument's jaws.There were no clamping issues before firing.The surgeon had to over-sew the posterior gastrotomy that was made as the result of the stapling issues.The surgeon opened an echelon stapler, and his bedside assistant fired the stapler three times with three green reloads over the existing staple line to correct the issue.The procedure was completed robotically.The patient was discharged from the hospital postoperatively on day two.No post-operative complications were experienced.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The second black sureform60 reload was returned with the blade exposed around 3/4 the length of the reload.This reload was observed to have cartridge damage; the damage maybe due to hard objects dragging along the reload surface during firing.The reload blade was found to have indentations; likely caused by firing across hard objects.The second sureform60 stapler instrument used during this event was received.The stapler passed in-house testing and performed without issue.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD BLACK
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18246215
Report Number2955842-2023-20785
Device Sequence Number6582027
Product Code GDW
UDI-Device Identifier10886874113858
UDI-Public(01)10886874113858(10)N/A
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Notification,Other
Type of Report Initial,Followup
Report Date (Section B) 11/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360T-09
Device Catalogue Number48360T
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/06/2023
Supplement Date Received by Manufacturer12/01/2023
Initial Report FDA Received Date12/01/2023
Supplement Report FDA Received Date12/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown